Alert archive / Montana / Red Flag Warnings in 2011

Red Flag Warning 16, NWS Great Falls, MT

October 1, 20118 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 1, 2011, 4:15 AM MDT for 8 counties in Montana. It took effect at Oct 1, 2011, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 1, 2011, 4:15 AM MDT (10:15 UTC)
In effect from
Oct 1, 2011, 10:00 AM MDT
Expired
Oct 1, 2011, 9:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT

The radar

The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4126 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WWUS85 KTFX 011015
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
415 AM MDT SAT OCT 1 2011

MTZ113-115-117-012100-
/O.UPG.KTFX.FW.A.0010.111001T1600Z-111002T0300Z/
/O.NEW.KTFX.FW.W.0016.111001T1600Z-111002T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
415 AM MDT SAT OCT 1 2011

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113...115 AND 117...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 113...115 AND 117.

* WINDS...SOUTHWEST WINDS 15 TO 25 MPH WILL DEVELOP OVER FIRE
  WEATHER ZONE 117 AND MAINLY THE FERGUS COUNTY PORTION OF FIRE
  WEATHER ZONE 115 THIS AFTERNOON. GUSTS NEAR 40 MPH WILL BE
  POSSIBLE OVER HIGHER RIDGE TOPS. OVER FIRE WEATHER ZONE 113
  EXPECT EAST WINDS NEAR 15 MPH. 

* RELATIVE HUMIDITY...MAINLY 10 TO 15 PERCENT. 

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY
  WINDS...WILL ONCE AGAIN CREATE DANGEROUS FIRE CONDITIONS. THERE
  WILL ALSO BE A THREAT OF AN ISOLATED THUNDERSTORM WITH LITTLE IF
  ANY RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
2 follow-up statements
692 
WWUS85 KTFX 012042
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
242 PM MDT SAT OCT 1 2011

MTZ113-115-117-020300-
/O.CON.KTFX.FW.W.0016.000000T0000Z-111002T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
242 PM MDT SAT OCT 1 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113...115 AND 117...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 113...115 AND 117.

* WINDS...SOUTHWEST 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 13 PERCENT.

* IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITIES AND GUSTY 
  WINDS...WILL ONCE AGAIN CREATE DANGEROUS FIRE CONDITIONS. 
  THERE WILL ALSO BE A THREAT OF AN ISOLATED THUNDERSTORM WITH 
  LITTLE IF ANY RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GREATFALLS
007 
WWUS85 KTFX 020236
RFWTFX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MDT SAT OCT 1 2011



MTZ113-115-117-020345-
/O.EXP.KTFX.FW.W.0016.000000T0000Z-111002T0300Z/
HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES-
CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS-
836 PM MDT SAT OCT 1 2011

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
113...115 AND 117...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING. 

SURFACE WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES ARE
INCREASING ACROSS THE REGION. AS A RESULT...THE RED FLAG WARNING
WILL BE ALLOWED TO EXPIRE.

$$

HTTP://WEATHER.GOV/GREATFALLS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 1, 4:01 AM MDT, 14 minutes earlier.

Area forecast discussion, Oct 1, 4:01 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
401 AM MDT SAT OCT 1 2011

.DISCUSSION...
TODAY THROUGH MONDAY...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE
FORECAST AREA. EMBEDDED IN THIS FLOW WILL BE SEVERAL BANDS OF
MAINLY HIGH LEVEL MOISTURE. THESE BANDS WILL BE ASSOCIATED WITH
WEAK WEATHER DISTURBANCES ALOFT. SINCE LIFT IS FORECAST TO BE WEAK
AND LOW LEVELS ARE FORECAST TO BE RELATIVELY DRY WILL KEEP THE
CHANCES OF PRECIPITATION ON THE LOW SIDE. DO EXPECT THAT THERE
WILL BE WEAK INSTABILITY DURING THE AFTERNOON AND EVENING HOURS
EACH DAY AND CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. A CHECK OF
RECORD HIGH TEMPERATURES SHOWS THAT AT LEAST SOME PORTION OF THE
FORECAST AREA WILL HAVE HIGH TEMPERATURES NEAR RECORD LEVELS TODAY
THROUGH MONDAY. AN EXCEPTION TO THE ABOVE IS THAT A COOLER
CANADIAN AIRMASS WILL MOVE INTO THE NORTHWEST ZONES TODAY AND
COULD EVEN SEE HIGH TEMPERATURES NEAR NORMAL FOR THE BEGINNING OF
OCTOBER. BLANK

MONDAY NIGHT THROUGH SATURDAY...EXPECT AREAS OF UNSETTLED WEATHER TO
START THE EXTENDED...WITH A CHANGE TO MORE WIDESPREAD UNSETTLED
WEATHER AND COOLER TEMPERATURES EXPECTED BY LATE NEXT WEEK. WITH A
VERY WARM DAY EXPECTED ON MONDAY...A FEW SHOWERS/THUNDERSTORMS WILL
AFFECT PORTIONS OF SOUTHWEST MONTANA ON MONDAY NIGHT AS THE FIRST IN
A SERIES OF PACIFIC FRONTS MOVE THROUGH THE REGION. THIS FIRST FRONT
WILL MOVE THROUGH THE AREA SLOWLY MONDAY NIGHT THROUGH
TUESDAY...EXITING CENTRAL MONTANA BY WEDNESDAY NIGHT. THUS AFTERNOON
TEMPERATURES WILL SLOWLY DECREASE A BIT EACH DAY TUESDAY AND
WEDNESDAY...BUT STILL REMAIN WELL ABOVE NORMAL BOTH DAYS ACROSS THE
REGION. THE CHANCES FOR PRECIPITATION WILL BE THE HIGHEST OVER THE
ROCKY MOUNTAIN FRONT AND THE MOUNTAINS OF SOUTHWEST MONTANA...WITH
ONLY ISOLATED SHOWERS POSSIBLE FOR AREAS NORTHEAST OF GREAT FALLS.
THE TOTAL PRECIPITATION EXPECTED FROM MONDAY NIGHT THROUGH WEDNESDAY
NIGHT WILL BE LOW...WITH THE POTENTIAL OF UP TO 0.20 INCHES OF RAIN
OVER THE WESTERN/SOUTHWESTERN MOUNTAINS...AND MUCH LESS AT LOWER
ELEVATIONS AND ACROSS THE NORTHERN PLAINS. BY LATE WEDNESDAY NIGHT
AND INTO THURSDAY...ENOUGH COOL AIR WILL HAVE WORKED ITS WAY INTO
THE REGION THAT THE RAIN COULD START TO CHANGE TO SNOW AT TIMES IN
THE MOUNTAINS...MAINLY ABOVE 6000 FEET. FROM LATE THURSDAY MORNING
AND INTO FRIDAY MORNING...THIS PERIOD LOOKS TO BE THE BEST TIME
FRAME FOR PRECIPITATION...WITH THE BEST AREA TO RECEIVE
PRECIPITATION BEING SOUTHWEST MONTANA...AS A DEEP UPPER LEVEL TROF
DEVELOPS OVER THE REGION. BOTH THE GFS/EC MODELS HINT AT PORTIONS OF
THE HIGH-LINE...BETWEEN CUT BANK AND HAVRE RECEIVING LITTLE/NO
PRECIP WITH THIS EVENT...THUS POPS ARE QUITE LOW FOR AREAS NORTH OF
GREAT FALLS FOR THU AND FRI. AGAIN...MORE COOLER AIR MOVES INTO THE
REGION FOR THU AND FRI...WITH SNOW BECOMING MORE LIKELY IN THE
MOUNTAINS...AND SNOW LEVELS FALLING TO AROUND 5000 FEET BY FRIDAY
MORNING OVER PORTIONS OF WESTERN AND SOUTHWEST MONTANA. THE GFS IS
MUCH MORE AGGRESSIVE WITH THE COLDER TEMPERATURES WHEN COMPARED TO
THE EC. THUS TEMPERATURES FOR THU/FRI ARE A BIT OF COMPROMISE
BETWEEN THE TWO...BUT LEANING TOWARDS THE SLIGHTLY WARMER EC MODEL.
BY SATURDAY...EXPECT ANY REMAINING SHOWERS TO MAINLY AFFECT THE
MOUNTAINS...WHILE AFTERNOON TEMPERATURES WILL BE JUST A FEW DEGREES
BELOW NORMAL. BRUSDA

&&

.AVIATION...
UPDATED 0500Z.
VFR CONDITIONS WILL CONTINUE ACROSS THE REGION. MID/HIGH LEVEL
CLOUDINESS WILL COME AND GO OVERNIGHT. WINDS LOOK TO BE BREEZY ONCE
AGAIN TOMORROW AFTERNOON.

&&

.FIRE WEATHER...
UPDATED 1000Z.
HAVE UPGRADED THE FIRE WEATHER WATCH FOR FIRE WEATHER ZONES 113
AND 115 AND 117 TO A RED FLAG WARNING. WILL ALSO HAVE TO WATCH
FIRE WEATHER ZONE 118. SOUTHWEST WINDS OVER 15 MPH IN THIS LATTER
ZONE MIGHT NOT BE ALL THAT WIDESPREAD SO DID NOT INCLUDE THEM IN
THE RED FLAG WARNING. ALTHOUGH MINIMUM RELATIVE HUMIDITIES WILL BE
A LITTLE HIGHER SUNDAY...CRITICAL FIRE WEATHER CONDITIONS COULD
POSSIBLY DEVELOP OVER FIRE WEATHER ZONE 117 DUE TO MINIMUM
HUMIDITIES A LITTLE UNDER 20 PERCENT AND GUSTY SOUTHWEST WINDS. AS
HAS BEEN THE CASE OF LATE FORECAST GUIDANCE DIFFERS ON WHETHER THE
WINDS WILL BE OVER 15 MPH OR UNDER 15 MPH SO WILL HOLD OFF ON A
HIGHLIGHT FOR NOW FOR THAT PARTICULAR AREA. BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  87  51  82  49 /  10  20  10  10
CTB  68  43  77  43 /  10  10  10  10
HLN  86  50  81  48 /  20  20  20  20
BZN  88  47  82  43 /  20  10  20  20
WEY  74  35  70  33 /  20  20  30  30
DLN  83  48  78  46 /  10  10  20  20
HVR  90  47  83  45 /  10  10  10  10
LWT  89  50  83  47 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 10 AM THIS MORNING TO 9 PM MDT THIS
EVENING BLAINE...CASCADE...CHOUTEAU...FERGUS...HILL...JUDITH
BASIN...MEAGHER.

RED FLAG WARNING FROM 10 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR ELEVATIONS BELOW 6000 FEET FOR GALLATIN.

&&

SHORT TERM...BLANK
LONG TERM...BRUSDA
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 30, 11:03 PM MDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1103 PM MDT FRI SEP 30 2011

MTZ008>010-014-015-044>046-048-049-052-053-020515-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
JEFFERSON-BROADWATER-
1103 PM MDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ055-020515-
GALLATIN-
1103 PM MDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF THE COUNTY BELOW
6000 FEET FROM 10 AM MDT SATURDAY UNTIL MIDNIGHT MDT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ011>013-047-050-051-054-020515-
HILL-CASCADE-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-MEAGHER-
1103 PM MDT FRI SEP 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FIRE WEATHER WATCH IS IN EFFECT FROM LATE SATURDAY MORNING INTO
SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 8:08 PM MDTFire Weather WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more8 hr

Nearby

Red Flag Warnings in Montana, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.